Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 49, NWS Great Falls, MT

July 17, 2011Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 17, 2011, 1:29 AM MDT for Blaine County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2011, 1:29 AM MDT (07:29 UTC)
Expired
Jul 17, 2011, 1:45 AM MDT
In force
16 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 140 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS55 KTFX 170729
SVRTFX
MTC005-170745-
/O.NEW.KTFX.SV.W.0049.110717T0729Z-110717T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 AM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 145 AM MDT

* AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF FORT BELKNAP...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  SOUTHERN BLAINE COUNTY.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4855 10833 4843 10834 4843 10840 4822 10840
      4821 10842 4808 10842 4796 10920 4812 10929
      4870 10833 4865 10830 4857 10831
TIME...MOT...LOC 0729Z 224DEG 33KT 4843 10864

$$

MERCER
1 follow-up statement
150 
WWUS55 KTFX 170745
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 AM MDT SUN JUL 17 2011

MTC005-170755-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-110717T0745Z/
BLAINE MT-
145 AM MDT SUN JUL 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAINE COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4855 10833 4843 10834 4843 10840 4822 10840
      4821 10842 4808 10842 4796 10920 4812 10929
      4870 10833 4865 10830 4857 10831
TIME...MOT...LOC 0729Z 224DEG 33KT 4843 10864

$$

MERCER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:35 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 10:35 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT SAT JUL 16 2011

...UPDATE TO AVIATION..

.UPDATE...
AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING THROUGH THE NORTHERN
ZONES AS OF MID-EVENING AND HAVE INCREASED THE CHANCES OF RAIN IN
THAT AREA. ALSO SOME OF THE STORMS ARE OR HAVE BEEN SEVERE SO HAVE
ADDED A MENTION OF STRONGER STORMS FOR THE REST OF THIS EVENING.
PORTIONS OF SOUTHWEST MONTANA ARE CLEAR OR NEARLY CLEAR SO HAVE
NOT ONLY DROPPED THE MENTION OF RAIN BUT ALSO LOWERED SKY COVER AS
WELL FOR THE REST OF THIS EVENING. BLANK

&&

.AVIATION...
UPDATED 0435Z.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS THE NORTH EAST PART OF THE
AREA BEFORE FINALLY DISSIPATING. DRYING CONDITIONS WITH LIGHT WINDS
SHOULD DOMINATE THE FORECAST PERIOD OVERNIGHT AND THROUGH TOMORROW.
SUK

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT SAT JUL 16 2011/

TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE
SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE
MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH
PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM
SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND
MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL
ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON
MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER
THE PLAINS. MLS

MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE
BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR
REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW
90S.  BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC
SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS
AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT
AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY...
MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY
DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA.
THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE
OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN
GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM.  THE GFS TAKES THE
TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW
PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL
LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO
WELL-DEFINED DRY SOUTHWEST FLOW.  CONFIDENCE IS LOW THAT EITHER
MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT
FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER.  THUS
FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO
SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND
SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE
ROCKY MTN FRONT.  TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW
NORMAL INTO THE WEEKEND.   WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  91  59  97 /  30  10  10  10
CTB  53  86  55  93 /  80  20  10  10
HLN  55  93  59  97 /  40  10  10  10
BZN  51  92  55  94 /  10  10  10  10
WEY  40  80  44  79 /  10  10  10  30
DLN  49  87  53  91 /  20  10  10  10
HVR  57  91  62  99 /  80  10  10  10
LWT  54  90  59  93 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...SUK
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MDT SAT JUL 16 2011

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
553 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY
OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Local storm report, Jul 16, 9:32 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             4 NE WINIFRED           47.60N 109.30W
07/16/2011  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL STOPPED 1 INCH OF RAIN AS WELL

0915 PM     HEAVY RAIN       4 NE WINIFRED           47.60N 109.30W
07/16/2011  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL STOPPED 1 INCH OF RAIN AS WELL

&&

SUK
Local storm report, Jul 16, 9:34 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
934 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             1 SSE WINIFRED          47.55N 109.37W
07/16/2011  E1.75 INCH       FERGUS             MT   TRAINED SPOTTER

            A FEW GOLF BALL SIZED HAIL STONES...MOSTLY PEA SIZED

&&

SUK
Local storm report, Jul 16, 9:37 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 E WINIFRED            47.56N 109.27W
07/16/2011  E1.75 INCH       FERGUS             MT   TRAINED SPOTTER

&&

SUK
Local storm report, Jul 16, 9:38 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     15 N SANTA RITA         48.98N 112.35W
07/16/2011  E35 MPH          GLACIER            MT   TRAINED SPOTTER

            ESTIMATED 35 MPH GUSTS AND PEA SIZED HAIL.

&&

NJL
Local storm report, Jul 16, 9:39 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     14 NNE SANTA RITA       48.96N 112.25W
07/16/2011  E40 MPH          GLACIER            MT   TRAINED SPOTTER

            ESTIMATED 40 MPH WIND GUST WITH STORMS

&&

NJL
Local storm report, Jul 16, 9:53 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
953 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             N FORT BENTON           47.83N 110.66W
07/16/2011  E1.00 INCH       CHOUTEAU           MT   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORT

&&

BLANK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:04 PM MDTSpecial Weather StatementTFXBlaine41 min
Jul 16, 7:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 16, 8:17 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus43 min
Jul 16, 8:36 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau54 min
Jul 16, 8:44 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole46 min
Jul 16, 8:57 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus63 min
Jul 17, 12:45 AM MDTSevere Thunderstorm WarningTFXBlaine30 min
Jul 17, 12:51 AM MDTSevere Thunderstorm WarningTFXBlaine39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.